Author: Sorting Last Post on Top ↓ Message:
SEASONS__CHANGE's Photo SEASONS__CHANGE SparkPoints: (15,120)
Fitness Minutes: (4,528)
Posts: 5,998
10/30/12 3:00 P

Send Private Message
Reply
Could Vitamin Supplements Cause More Harm Than Good for HIVers on Treatment?

from thebody.com

It's Time to Tell Our Patients to Stop Their Vitamin Supplements
By Paul E. Sax, M.D.
From Journal Watch
October 17, 2012

Over in JAMA, there's a large study out today that (yet again) failed to demonstrate a benefit of vitamins.

Over 3000 patients with HIV in Tanzania were randomized to receive either high-dose or standard-dose multivitamin supplementation, in addition to HAART (ugh). Though the study was planned for 24 months, it was stopped early by the Data Safety and Monitoring Board due to a higher rate of LFT abnormalities in the high-dose vitamin group. Not only that, the sickest patients -- those with BMI 16 -- seemed to do even worse on the mega-dose, with a higher risk of death that almost reached statistical significance (relative risk 1.36; 95% CI, 0.93-1.98; p=.11).

One could quibble with the generalizability of the results to current standard of care in well-resourced areas -- for example, the most common regimen was d4T, 3TC, and nevirapine, used in nearly 60% -- but it's hard to imagine how this makes the results less convincing. After all, one would expect that vitamin supplementation would be more important in settings where malnutrition and advanced HIV disease are highly prevalent.

So what should we do?

click the link below to read the rest of this article:

www.thebodypro.com/content/69445/its
-t
ime-to-tell-our-patients-to-stop-theR>ir-vitami.html?ic=700100


“How beautifully leaves grow old. How full of light and color are their last days.” John Burroughs

~Kelly


 current weight: 212.0 
 
234
219.25
204.5
189.75
175
Page: 1 of (1)  

Report Innappropriate Post

Other Positive Positives HIV / AIDS and Our Supporters General Team Discussion Forum Posts


Thread URL: http://www.sparkpeople.com/myspark/team_messageboard_thread.asp?board=0x37262x50617165

Review our Community Guidelines